CHALLENGES IN THE MANAGEMENT OF A TRAUMA PATIENT WITH ALLEGED ZOLPIDEM OVERDOSE: A CASE REPORT
Main Article Content
Dealing with a suicidal patient pose a threat without an open-minded physician. Multidrug overdose ingestion, an uncertain amount and delayed presentation add an extra challenge. However, a combination of drug overdose and trauma is rare and further complicate the management. The clinical presentation may overlap and difficult to be distinguished. This case report highlighted the challenges in managing this unusual case combination and the danger of missing one or both.
A 49 years old lady with major depression disorder who was brought to the trauma bay after a fall from 5-meter heights balcony. The trauma survey found no immediate life-threatening injury. Glasgow Coma Scale was E3V4M6. First Lumbar compression fracture and left femoral shaft fracture was diagnosed. She was hypotensive, in the absence of hemorrhage. Her daughter reported the suicidal ingestion of 95 tablets of Zolpidem right before she jumped off. Since she presented 2 hours post ingestion, gastric lavage was not offered. GCS worsened 8 hours later without signs of raised intracranial pressure, hence intubated for airway protection. Electrocardiogram showed prolonged QT interval with hypomagnesemia 0.75mmol/L which was treated with 20mmol/L intravenous magnesium sulphate. Elevated liver enzymes aspartate transaminase and alanine transaminase with preserved liver function was observed. Repeated Focused Assessment with Sonography for Trauma was negative and Hemoglobin 12.2g/dL. She was on ventilatory support for 3 days and open reduction internal fixation for her femur fracture.
In the setting of trauma with concurrent central nervous system depressant drug toxicity, any hypotension warrant an exclusion of hemorrhagic shock before blaming the drug. Reduced GCS is traumatic brain injury until proven otherwise. Elevated liver enzymes required evaluation of intrabdominal injury particularly liver in keeping with the differential of co-ingestion of overdose paracetamol causing liver toxicity.
In conclusion, clinicians must remain aware of the possibility of other differential diagnoses in the approach of trauma with concurrent zolpidem overdose due to the potential overlapping features of both clinical presentation. While Zolpidem is treated supportively and usually self limiting, missing traumatic hemorrhage and brain injury could be catastrophic.
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.